Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 19, NWS Salt Lake City, UT

July 28, 2013Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 28, 2013, 3:12 PM MDT for Duchesne County, Utah. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2013, 3:12 PM MDT (21:12 UTC)
Expired
Jul 28, 2013, 4:15 PM MDT
In force
63 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 204 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS55 KSLC 282112
SVRSLC
UTC013-282215-
/O.NEW.KSLC.SV.W.0019.130728T2112Z-130728T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT SUN JUL 28 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DUCHESNE COUNTY IN UTAH

* UNTIL 415 PM MDT

* AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF DUCHESNE...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  DUCHESNE...US 40 AND US 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3981 11018 3982 11023 4009 11061 4025 11051
      4001 10999
TIME...MOT...LOC 2111Z 305DEG 14KT 4012 11048

$$

ROGOWSKI
2 follow-up statements
013 
WWUS55 KSLC 282137
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT SUN JUL 28 2013

UTC013-282215-
/O.CON.KSLC.SV.W.0019.000000T0000Z-130728T2215Z/
DUCHESNE UT-
337 PM MDT SUN JUL 28 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR SOUTHEASTERN DUCHESNE COUNTY...

AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES SOUTH OF DUCHESNE...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL SOUTHERN DUCHESNE COUNTY SOUTH OF US40 AND EAST OF US191.

LAT...LON 3981 11018 3982 11023 4002 11051 4020 11040
      4001 10999
TIME...MOT...LOC 2137Z 305DEG 14KT 4006 11037

$$

ROGOWSKI
929 
WWUS55 KSLC 282157
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
357 PM MDT SUN JUL 28 2013

UTC013-282207-
/O.CAN.KSLC.SV.W.0019.000000T0000Z-130728T2215Z/
DUCHESNE UT-
357 PM MDT SUN JUL 28 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUCHESNE COUNTY
IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.

LAT...LON 3981 11018 3982 11023 4002 11051 4020 11040
      4001 10999
TIME...MOT...LOC 2157Z 305DEG 14KT 4002 11029

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:35 AM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 28, 10:35 AM MDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1035 AM MDT SUN JUL 28 2013

.SYNOPSIS...MOISTURE WILL REMAIN ACROSS THE REGION TODAY THEN
GRADUALLY DRY FROM THE SOUTHWEST THROUGH MID WEEK.

&&

.DISCUSSION...DEEP MOISTURE REMAINS IN PLACE ACROSS THE FORECAST
AREA THIS MORNING. FLOW HAS BECOME WNWLY AHEAD OF AN APPROACHING
TROUGH. THIS SYSTEM WILL CROSS IDAHO TODAY...STAYING WELL NORTH OF
THE STATE...BUT WILL ACT TO GIVE THE FLOW ALOFT A MORE
SOUTHWESTERLY COMPONENT BY TOMORROW MORNING. THE MORE NORTHERLY
COMPONENT TO THE FLOW TODAY WILL BRING JUST A BIT OF DRIER AIR
INTO FAR NORTHERN UTAH WHILE PWS REMAIN IN EXCESS OF ONE INCH JUST
ABOUT EVERYWHERE ELSE.

LITTLE IN THE WAY OF CONVECTION ON RADAR THIS MORNING. MAIN
EXCEPTION IS FAR EASTERN NEVADA WHERE SOME STORMS HAVE DEVELOPED
IN ASSOCIATION WITH A VORT MAX. THIS SHORTWAVE ENERGY WILL TRAVEL
ACROSS NORTHERN UTAH TODAY...PROVIDING A BIT OF ADDITIONAL
INSTABILITY. SOME CLOUD COVER STILL EXISTS OVER SOUTHEAST UTAH
FROM A SHORTWAVE THAT MOVED THROUGH OVERNIGHT...BUT THESE CLOUDS
ARE ALREADY STARTING TO SCATTER OUT. WITH MUCH LESS CLOUD
COVER...THE FORECAST AREA WILL SEE AN EARLIER START TO CONVECTION
THAN YESTERDAY...AND THE THREAT WILL BE MORE WIDESPREAD. AT LEAST
SCATTERED CONVECTION IS EXPECTED OVER THE ENTIRE FORECAST AREA.
STORMS WILL BE EFFICIENT RAIN PRODUCERS SO FLASH FLOODING WILL
AGAIN BE THE MAIN THREAT...ESPECIALLY OVER SOUTHERN UTAH.
HOWEVER...SHORTWAVE ENERGY AND A BIT OF JET SUPPORT FROM THE IDAHO
TROUGH INTRODUCED A CHANCE OF MORE ORGANIZED CONVECTION FOR
NORTHERN UTAH.

HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN
TWO-THIRDS OF THE FORECAST AREA. THOUGH SHORTWAVE FORCING IS LESS
THAN YESTERDAY...DEEP MOISTURE AND LACK OF CLOVER WILL RESULT IN
MANY STORMS CAPABLE OF PRODUCING HEAVY RAIN. LEFT OUT NORTHERN
THIRD OF UTAH WITH SOME DRIER AIR EXPECTED TO MOVE IN.

FLOW ALOFT BECOMES MORE SOUTHWESTERLY MONDAY BEHIND THE IDAHO
TROUGH...AND THIS WILL DRAW DRIER AIR IN FROM THE SOUTH. ENOUGH
MOISTURE WILL EXIST OVER NORTHERN UTAH FOR ANOTHER ROUND OF
AFTERNOON SHOWERS AND THUNDERSTORMS THOUGH SOUTHERN UTAH SHOULD
REMAIN QUIET. THE DRIER AIRMASS SPREADS ACROSS THE ENTIRE STATE BY
MIDWEEK.

UPDATED THE FORECAST EARLIER TO ADD MENTION OF THE FLASH FLOOD
WATCH. NO ADDITIONAL UPDATES PLANNED.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL THROUGH
THE TAF PERIOD. HOWEVER...THERE IS A 20 PERCENT CHANCE THAT SHOWERS
OR THUNDERSTORMS COULD IMPACT THE TERMINAL DIRECTLY OR INDIRECTLY
BETWEEN 16 AND 18Z AND A 50 PERCENT CHANCE AFTER 18Z TODAY WITH
GUSTY ERRATIC WINDS AND OR BRIEF HEAVY RAIN. WINDS WILL SHIFT TO
NORTHWEST BETWEEN 19 AND 21Z TODAY.

&&

.FIRE WEATHER...A VERY MOIST AIRMASS ACROSS THE REGION WILL SUPPORT
NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS THROUGH TONIGHT. THIS
ACTIVITY WILL TEND TO LAST THROUGHOUT THE NIGHTTIME PERIOD AS WELL.
THERE IS A GOOD CHANCE OF A WETTING RAINFALL WITH LOCALLY HEAVY
RAINFALL BEING A THREAT. LIGHTNING WILL ALSO BE A THREAT WITH
STRONGER ACTIVITY. HUMIDITY LEVELS WILL BE HIGH...WHILE AFTERNOON
CLOUD COVER CONTINUES TO TAKE THE EDGE OFF THE HEAT ACROSS THE AREA.

A SIGNIFICANT PATTERN SHIFT IS FORECAST NEXT WEEK. THE WEATHER WILL
TREND DRIER AND WARMER DURING THE EARLY PORTION OF THE WEEK WITH
THUNDERSTORMS BECOMING ISOLATED AND MORE ALIGNED ALONG THE HIGHER
TERRAIN. BY MID WEEK...CRITICAL FIRE WEATHER CONDITIONS WILL BECOME
A THREAT AS SOUTHWEST WINDS INCREASE AHEAD OF A LARGE TROUGH
DEVELOPING ACROSS THE WESTERN CONUS. WITH THE INCREASE OF SOUTHWEST
WINDS...HUMIDITY VALUES OF 10-15 PERCENT AND HOT TEMPERATURES WILL
BE COMMON IN THE VALLEYS MID TO LATE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
UTZ004-008-010-012>016-019>021-517-518.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...ROGOWSKI
AVIATION...VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 28, 6:29 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 AM MDT SUN JUL 28 2013

UTZ001>016-019>021-517-518-WYZ021-291230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
629 AM MDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ACROSS THE
OUTLOOK AREA TODAY THROUGH THIS EVENING. SOME OF THE STORMS WILL
CONTINUE THROUGH TONIGHT MAINLY ACROSS THE NORTH.

HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS...ALONG WITH A
THREAT OF FLASH FLOODING. THE AREAS MOST LIKELY TO RECEIVE HEAVY
RAIN WOULD BE PORTIONS OF SOUTHERN AND EASTERN UTAH...BUT IT IS
POSSIBLE ACROSS PRETTY MUCH THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ON MONDAY WITH
STORMS PRIMARILY OVER NORTHERN AND CENTRAL PORTIONS OF THE AREA.
STORMS ARE STILL POSSIBLE ACROSS THE SOUTH MONDAY AS WELL BUT
THESE WOULD TEND TO BE WEAK AND ON THE DRY SIDE AS DRIER AIR
STARTS TO SPREAD IN FROM THE SOUTHWEST. THIS DRYING TREND WILL
CONTINUE THROUGH MID WEEK BRINGING MOST OF THE THUNDERSTORM
ACTIVITY TO AN END.

SOME MOISTURE COULD RETURN TO SOUTHEASTERN PORTIONS OF THE AREA
STARTING THURSDAY BRINGING A RENEWED THREAT OF SHOWERS AND
THUNDERSTORMS WHILE THE NORTHWEST STAYS DRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:37 PM MDTFlash Flood WarningSLCIron, Washington3 hr
Jul 28, 10:24 AM MDTFlash Flood WatchSLC16 hr
Jul 28, 12:37 PM MDTAreal Flood AdvisorySLCKane3 hr
Jul 28, 1:32 PM MDTFlash Flood WarningSLCKane6 hr
Jul 28, 2:14 PM MDTAreal Flood AdvisorySLCSalt Lake3 hr
Jul 28, 3:03 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 28, 3:14 PM MDTSpecial Weather StatementSLCCache46 min
Jul 28, 3:37 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Jul 28, 4:54 PM MDTSevere Thunderstorm WarningSLCJuab66 min
Jul 28, 5:02 PM MDTSpecial Weather StatementSLCBox Elder, Tooele73 min
Jul 28, 5:44 PM MDTSevere Thunderstorm WarningSLCBox Elder61 min
Jul 28, 5:57 PM MDTSevere Thunderstorm WarningSLCTooele78 min

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.